California, 2012Flash Flooding and Damaging Wind in California, July 31, 2012
July 31, 2012 · NWS VEF · 13 events in 2 counties and zones
A strong push of monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Widespread flash flooding and isolated severe weather occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $328,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong push of monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Widespread flash flooding and isolated severe weather occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 31, 1:50 AM PST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 31, 1:50 AM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 AM PDT TUE JUL 31 2012
.SYNOPSIS...MONSOON MOISTURE WILL BRING CHANCES FOR THUNDERSTORMS TO
MUCH OF THE REGION THROUGH THE WEEK. HEAVY RAIN AND FLASH FLOODING
WILL BE A THREAT EACH DAY...MAINLY IN CLARK...MOHAVE AND SAN
BERNARDINO COUNTIES.
&&
.SHORT TERM...A VERY MOIST AIR MASS REMAINS IN PLACE TODAY OVER
CLARK...SAN BERNARDINO AND MOHAVE COUNTIES WITH PRECIPITABLE WATER
VALUES 1.5 TO 2.2 INCHES...WELL ABOVE NORMAL. AN UPPER LOW WILL
REMAIN NEARLY STATIONARY OVER EASTERN SAN BERNARDINO COUNTY. THESE
INGREDIENTS WILL LEAD TO THE POTENTIAL FOR NUMEROUS THUNDERSTORMS
AND FLASH FLOODING IN THOSE AREAS AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR TODAY THROUGH THIS EVENING. A TROUGH AXIS EXTENDS NORTH
FROM THE LOW UP INTO EASTERN LINCOLN COUNTY SO THERE WILL BE A GOOD
CHANCE OF THUNDERSTORMS THERE AS WELL. THUNDERSTORM CHANCES DECREASE
TO THE NORTHWEST AND ESMERALDA AND NORTHERN INYO COUNTY SHOULD
REMAIN DRY. THE PATTERN WILL NOT CHANGE MUCH WEDNESDAY ALTHOUGH THE
MODELS DO WEAKEN THE LOW AND DROP THE PRECIPITABLE WATER VALUES
SOME. THERE WILL STILL BE A GOOD CHANCE OF THUNDERSTORMS IN THE
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. AN UPPER HIGH IS
EXPECTED TO FINALLY PUSH EAST THROUGH CENTRAL CALIFORNIA TO THE
NEVADA BORDER THURSDAY WHICH WILL BRING DRIER AND MORE STABLE AIR
INTO THE NORTHWEST HALF OF THE FORECAST AREA BUT LINGERING MONSOON
MOISTURE AND INSTABILITY WILL LEAD TO A CONTINUING CHANCE OF
THUNDERSTORMS SOUTHEAST. BELOW NORMAL DAY TIME TEMPERATURES ARE
EXPECTED WHERE THE ABUNDANT MONSOON MOISTURE REMAINS.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...MODELS STILL INDICATE A
SIGNIFICANT INCREASE IN MOISTURE OVER THE AREA THROUGH THE PERIOD
ALTHOUGH DIFFERENCES EXIST IN THE HANDLING OF THE UPPER DISTURBANCE
CURRENTLY OVER SOUTHWEST TEXAS. GFS/ECMWF 12Z RUNS NOW SHOW THIS
DISTURBANCE TO KEEP MOVING WEST ACROSS NORTHERN MEXICO AND CONTINUE
TO THE PACIFIC OCEAN RATHER THAN RECURVING NORTHWARD AROUND THE
WESTERN PERIPHERY OF THE HIGH WHICH WOULD HAVE BROUGHT IT DIRECTLY
OVER THE FORECAST AREA. WHILE THIS MEANS WE WOULD NOT HAVE THIS
SPECIFIC FEATURE TO FOCUS ON FOR THE EXTENDED PERIOD...AMPLE
MOISTURE...INSTABILITY...AND THE POSITION OF THE HIGH PRESSURE
SYSTEM ALL ARE FAVORABLE FOR DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE ENTIRE PERIOD. ADDITIONALLY AS THE
DISTURBANCE MOVES PAST THE GENERAL AREA...WHICHEVER DAY AND PATH IT
ULTIMATELY TAKES...SOME TYPE OF ENHANCED THUNDERSTORM ACTIVITY IS
LIKELY WHICH COULD SPREAD ADDITIONAL MOISTURE OVER THE AREA. ANY
STORMS THAT DO DEVELOP WOULD HAVE THE POTENTIAL TO BE EFFICIENT RAIN
PRODUCERS THAT WILL INCREASE THE THREAT FOR FLASH FLOODING. MADE
LITTLE CHANGES TO PREVIOUS FORECAST GRIDS FOR SATURDAY AND SATURDAY
NIGHT AS THEY LOOK TO BE ON TRACK WITH COVERAGE. MADE MODEST CHANGES
TO THE GRIDS FOR EARLY NEXT WEEK BY INCREASING POPS A BIT MORE
ALONG WITH DECREASING HIGH TEMPERATURES AND INCREASING LOW
TEMPERATURES DUE TO HIGHER CONFIDENCE IN OVERALL PATTERN AND TREND
IN GUIDANCE.
&&
.AVIATION...FOR MCCARRAN...OCCASIONAL GUSTY EAST AND SOUTHEAST WINDS
WILL SWITCH TO SOUTHERLY AROUND 10 KNOTS BY SUNSET AND CONTINUE
OVERNIGHT. EAST TO SOUTHEAST WINDS ARE AGAIN EXPECTED TO DEVELOP
THURSDAY POSSIBLY TRANSITIONING TO SOUTHERLY BY LATE
AFTERNOON...ALTHOUGH MORE LIKELY TO JUST STAY FROM AN EASTERLY
COMPONENT. HIGH LEVEL CLOUDS WILL CONTINUE TO PASS BY MAINLY TO THE
WEST OVERNIGHT AND THURSDAY...BUT SOME BANDS WILL OCCASIONALLY PASS
OVER THE VALLEY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL DECREASE OVERNIGHT BECOMING MAINLY TERRAIN
DRIVEN WITH SPEEDS UNDER 12 KT. SIMILAR WINDS AS TO TODAY ARE
EXPECTED AGAIN TOMORROW...GENERALLY LESS THAN 15 KT EXCEPT IN OWENS
VALLEY WHERE GUSTS OF 25-30 MPH WILL BE COMMON IN THE AFTERNOON.
HIGH CLOUDS WILL CONTINUE TO PASS OVER THE AREA PRIMARILY WEST OF A
KNXP-KLAS-KSGU LINE.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 8 AM PDT THIS MORNING THROUGH THIS
EVENING FOR NVZ016-020>022.
AZ...FLASH FLOOD WATCH FROM 8 AM MST THIS MORNING THROUGH THIS
EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM 8 AM PDT THIS MORNING THROUGH THIS
EVENING FOR CAZ524>527.
&&
HARRISON/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 31, 2:34 AM PST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 AM PDT TUE JUL 31 2012
AZZ001>003-036-CAZ524>527-NVZ016-020>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
334 AM PDT TUE JUL 31 2012 /334 AM MST TUE JUL 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN AREA OF
LOW PRESSURE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. HEAVY
RAIN IS A GOOD POSSIBILITY WITH STORMS AND A FLASH FLOOD WATCH IS
IN EFFECT FROM 8 AM UNTIL 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MONSOON MOISTURE WILL LINGER THROUGH THIS WEEKEND INTO EARLY NEXT
WEEK LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
CAZ519>523-NVZ014-015-017>019-010700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
334 AM PDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA
TODAY THROUGH THIS EVENING. HOWEVER...ESMERALDA AND NORTHERN NYE
COUNTIES ARE EXPECTED TO REMAIN DRY. LOCALLY HEAVY RAIN IS
POSSIBLE WITH ANY STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXCEPT FOR NORTHERN INYO AND ESMERALDA COUNTIES...MONSOON MOISTURE
WILL LINGER RESULTING IN A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, San Bernardino
- When
- July 31, 5:25 AM PST to 7:00 AM PST
- Where
- San Bernardino County, 5.82 mi SSW of Saltus to 11.48 mi SSW of Saltus
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.450, -115.712
Flooding washed debris onto Amboy Road just south of Amboy.
Flash Flood, San Bernardino
- When
- July 31, 8:25 AM PST to 10:00 AM PST
- Where
- San Bernardino County, 3.24 mi SSE of Bush to 3.89 mi SSE of Bush
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.111, -115.669
Several vehicles were stuck in a flooded wash on Highway 62.
Flash Flood, San Bernardino
- When
- July 31, 8:45 AM PST to 9:30 AM PST
- Where
- San Bernardino County, 2.97 mi W of Old Dale to 2.92 mi W of Old Dale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.122, -115.852
Six inches of water flowed across Gaedke Lane in Wonder Valley.
Flash Flood, San Bernardino
- When
- July 31, 10:28 AM PST to 12:00 PM PST
- Where
- San Bernardino County, 2.77 mi WNW of Rice to 2.58 mi E of Rice
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.102, -114.890
Highway 62 was flooded between mile marker 104 and 110.
Flash Flood, San Bernardino
- When
- July 31, 12:15 PM PST to 2:00 PM PST
- Where
- San Bernardino County, 10.9 mi N of Amboy to 11.73 mi NNE of Amboy
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.706, -115.698
Kelbaker Road near I-40 was covered with mud and rocks.
Flash Flood, San Bernardino
- When
- July 31, 1:42 PM PST to 3:00 PM PST
- Where
- San Bernardino County, 2.29 mi NNW of Bannock to 2.18 mi S of Bannock
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.979, -114.850
Highway 95 was flooded five miles north of I-40.
Flash Flood, San Bernardino
- When
- July 31, 7:39 PM PST to 10:00 PM PST
- Where
- San Bernardino County, 12.3 mi NNW of Bush to 12.79 mi NNW of Bush
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.324, -115.744
Amboy Road was closed at Sheep Hole View due to flooding. Vehicles were stuck in the water.
Flash Flood, Inyo
- When
- July 31, 9:00 PM PST to 11:59 PM PST
- Where
- Inyo County, 19.31 mi ENE of Keeler to 19.99 mi ENE of Swansea
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.634, -117.579
Racetrack Road in Death Valley National Park was severely damaged by flooding.
Thunderstorm Wind, San Bernardino
- When
- July 31, 10:10 PM PST to 10:25 PM PST
- Where
- San Bernardino County, 0.48 mi SE of Pioneer Pt to 0.28 mi SSW of Trona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 35.775, -117.364
Thunderstorm winds downed several trees and power poles and damaged roofs and windows on a few homes in Trona.
Flash Flood, Inyo
- When
- July 31, 10:23 PM PST to 11:59 PM PST
- Where
- Inyo County, 9.4 mi WNW of Harrisburg to 7.78 mi W of Harrisburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Insurance Company
- Coordinates
- 36.435, -117.269
Highway 190 was covered with two feet of mud near Towne Pass.
Flash Flood, San Bernardino
- When
- July 31, 10:40 PM PST to 11:59 PM PST
- Where
- San Bernardino County, 0.59 mi ENE of Argus to 0.69 mi S of Trona
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.752, -117.390
Eight to 12 inches of water flowed across Trona Road.
Flash Flood, Inyo
- When
- July 31, 11:00 PM PST to 11:59 PM PST
- Where
- Inyo County, 1.09 mi N of Stovepipe Wells to 0.53 mi SW of Stovepipe Wells
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.616, -117.168
Lemoigne Canyon Road and Cottonwood Canyon Road were damaged by flash flooding.
Flash Flood, Inyo
- When
- July 31, 11:00 PM PST to 11:59 PM PST
- Where
- Inyo County, 1.83 mi WNW of Panamint Spg to 1.6 mi NW of Panamint Spg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.344, -117.498
Darwin Falls Road was damaged by flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Damaging Winds in Arizona, July 31, 20121 injured · $10 million · 60 kt wind · 9 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Indiana, July 31, 2012$40,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
- Flash Flood in Colorado, July 31, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394338, 394339, 394341, 394342, 394345, 394346, 394347, 394348, 395050, 394349, 394350, 395534, 395535.